A Doctor's Advice on Fosamax and Appetite Problems

Lila de Tantillo Health Guide
  • Carol Bradley Bursack, an Expert Caregiver with partner site OurAlzheimer's.com and newspaper columnist for The Forum of Fargo-Moorhead, sent me a question relating to Fosamax, an oral bisphosphonate, and appetite issues from a reader named Floyd:

     

    My wife is in her mid-eighties, has lung problems and is on oxygen. She was taking a medication to make her bones stronger, but she has lost her appetite and her sense of taste.

     

    The doctors took her off of the bone medication, but she still doesn't feel hungry and can't taste her food. The caregivers give her a supplement to drink, but that isn't working. She is so thin she is wasting away. No one seems to have any answers for us. - Floyd

    Add This Infographic to Your Website or Blog With This Code:

     

    Dr. Lila Segade-Lugaro, a psychiatrist in Sebring, Fla. who focuses on older people, encounters this problem among her patients frequently. As individuals age, the health problems they encounter can cause them to lose interest in eating, which can pose further risks to the patient's well being. The reader is absolutely right to be concerned and should seek help for his wife as quickly as possible.

     

    "It can be easy for an older person to get malnourished, and develop all sorts of metabolic imbalances," says Dr. Segade, who has been in practice for 35 years. She adds that in addition to eating properly, it is imperative to ensure that the gentleman's wife is drinking sufficient quantities of water and other liquids. "People that age have a very high risk of dehydration," particularly in the summer months, she says.

     

    Dr. Segade advises the reader to ask his wife's doctor about Megestrol, a medication taken orally to enhance the appetite, preferably in the liquid form. She prescribes it frequently and has seen it do wonders to make eating pleasurable for those who previously didn't want to even look at food. Typically she orders for her patients a larger dose first thing in the morning followed by a dose before lunch and another before dinner. Moreover, ask the doctor about taking a daily multivitamin.

     

    Dr. Segade also urges the reader, if possible, to have his wife consult with a psychiatrist who can review physical symptoms of depression such as her weight, sleep habits, bowel patterns and other factors. Even though many older people say they don't want to eat because they can't taste or have lost their appetite, a major cause is actually depression. And when treated appropriately with medication and therapy, a patient can improve dramatically in terms of appetite and overall health.

Published On: July 26, 2007